Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Des Moines, IA

May 5, 2002Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 5, 2002, 8:06 PM CDT for Emmet County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2002, 8:06 PM CDT (01:06 UTC)
Expired
May 5, 2002, 8:45 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 161 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 8:20 PM CDTHail 0.75Estherville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:30 PM CDTTornado WatchSPC7 hr
May 5, 6:00 PM CDTSevere Thunderstorm WatchSPC6 hr
May 5, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 060106
SVRDSM
IAC063-060145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA

* UNTIL 845 PM CDT

* AT 804 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ESTHERVILLE...OR ABOUT 25 MILES NORTHEAST
  OF SPENCER...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR GRUVER AROUND 810 PM...
  NEAR DOLLIVER AROUND 820 PM AND
  8 MILES NORTH OF RINGSTED AROUND 825 PM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM SUNDAY EVENING FOR
NORTHWESTERN IOWA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MONDAY
MORNING FOR NORTHWESTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR IOWA.

LAT...LON 4351 9492 4327 9491 4327 9448 4352 9449

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:30 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 5, 2:30 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT SUN MAY 5 2002

MAIN FOCUS WILL BE ADVERSE WX FOR LTR TNGT AND PSBLE EVENTS MON AND
TUE.

MODELS REMAIN WITH YESTERDAYS SCENARIO WITH WSW FLO AND WEAK
IMPULSES RUNNING IN THE FLO ACRS THE ST AND INTERACTING SOMEWHERE
WITH A BOUNDARY.  PIN POINTING MOST FAVORED AREAS OF DVLPMNT AND TO
RECEIVE HEAVIER RAINS IS DIFFICULT AS MODELS WITH TIME GO THEIR
SEPERATE WAYS.  AS USUAL AVN MOST AGRESSIVE ON TNGTS S/W IN FLO
COMPARED TO OTHER MODELS.  MONDAY MAYBE MOST RAIN FREE DAY THO MORE
DVLPMNT EXPECTED BY TUESDAY MRNG AND INTO TUESDAY NGT.  BOUNDARIES
MOVG NWRD IE WARM FNTS AND LAID DOWN ONES FROM CONVECTION FUZZ
PICTURE OF WHEN AND WHERE.  THO SOME DVLPMNT THIS AFTN WULD EXPECT
BETTER DVLPMNT LTR THIS EVNEING AND OVRNGT INTO ERY MRNG.  ON MON
WITH NO REAL DISCERNABLE S/W IN FLO DRY AND WARM DAY.  THEN ALL
MODELS IN FAIR AGREEMENT BRINGING UP NXT S/W TO AID DVLP LT MON
NGT.  THEN LARGE SCALE TROF FM WRN CANADA FINALLY MAKE SIT MOVE ACRS
NRN U.S.  TUE AFNT AND NGT WITH FAIRLY GD CHC OF SVR IN IA TUE AFTN.
HAVE FAVORED SLOWER/DRIER ETA AS THIS MODEL MOST CONSISTENT ON
HALNDING OF UPCOMING SYSTEM.  ETA LEANS INTO DVLPMNT ACRS ENTIRE ST
LTR TNGT WITH GD FORCING AND HINT OF BOUNDARY IN THE AREA UNDER GD
THETA E RIDGE.  REAL PROBLEM WILL BE HOW QUICKLY ALL ELEMENTS COME
TOGETHER AS MOISTURE STILL ON WAY AND CAPES WEAK ATTM HWVR EXPECT
FURTHER DESTABLIZATION.  ETA AND STRONGER HINT FROM AVN TUE NGT OF
PSBLE MCS WITH DECENT QPF.  ERY DVLPMNT LKLY SVR THEN EXPECT TURN
INTO RAINERS WITH LTL OR NO SVR.  IN EARLY PERIODS FAVOR HIER FWCS
THEN WITH COOLING TREND IN LTR PDS GUID COMES TOGETHER.

IN EXTENDED ANOTHER MOSTLY UNSETTLED PERIOD WITH LKLY PERIODS OF
RAIN WED AND AGN LT FRI NGT AND SAT/SAT NGT WITH LINGERING SHWRS
SUN.  CANADIAN AND MRF SPT THESE WET PERIODS AS SEVERAL STG
DYNAMICAL SYSTEMS MOVE ACRS THE AREA IN CONTINUED SWRLY FLO WITH GD
MOISTURE IN PLACE ON FRI NGT AND INTO SAT.  GUID TEMPS LOOK GD WITH
SOME MINOR ADJSTMNTS.

.DSM...NONE

FORSTER

In the hours before

Local storm report, May 5, 6:55 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    6 NW AUDUBON              IA   .88 INCH HAIL
05/05/02   AUDUBON                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:15 PM CDTSevere Thunderstorm WarningDMXAudubon45 min
May 5, 7:28 PM CDTSevere Thunderstorm WarningDMXCrawford47 min
May 5, 8:01 PM CDTSevere Thunderstorm WarningDMXSac44 min
May 5, 8:07 PM CDTSevere Thunderstorm WarningDMXPalo Alto38 min
May 5, 8:14 PM CDTSevere Thunderstorm WarningDMXCrawford46 min
May 5, 8:23 PM CDTSevere Thunderstorm WarningDMXKossuth52 min
May 5, 8:36 PM CDTSevere Thunderstorm WarningDMXGreene54 min
May 5, 8:41 PM CDTSevere Thunderstorm WarningDMXCarroll64 min
May 5, 8:47 PM CDTSevere Thunderstorm WarningDMXCrawford28 min
May 5, 9:11 PM CDTSevere Thunderstorm WarningDMXSac34 min
May 5, 9:33 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.